Alert archive / New York / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 97, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 16, 2009, 3:01 PM EDT for Fulton County, Herkimer County, Montgomery County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2009, 3:01 PM EDT (19:01 UTC)
- Expired
- Jul 16, 2009, 4:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
Counties Fulton County, NY, Herkimer County, NY, Montgomery County, NY
The radar
The Albany radar (KENX), 76 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:38 PM EDT, 23 minutes earlier.
Area forecast discussion, Jul 16, 2:38 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 238 PM EDT THU JUL 16 2009 .SYNOPSIS... A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE BOUNDARY WILL BECOME STATIONARY NEAR THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND. && .NEAR TERM /THROUGH 8PM THIS EVENING/... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR OUR ENTIRE AREA. LAPS ANALYSIS INDICATES SBCAPES APPROACHING 2000 J/KG OVER A GOOD PORTION OF OUR REGION. THUS FAR...A FEW ISOLATED SHOWERS AND STORMS HAVE POPPED ACROSS OUR REGION (MAINLY THE MOHAWK VALLEY). HEALTHY CAPE COMBINED WITH FAIR 0-6KM BULK SHEER AROUND 30KTS AND MARGINALLY STEEP 850-500 HPA LAPSE RATES JUST UNDER 7.0 C/KM MIGHT BE JUST ENOUGH...WHEN TRIGGERED BY A WEAK COLD FRONT (OR ACTUALLY DRY LINE)...TO PRODUCE PULSE TYPE THUNDERSTORMS. SOME OF THESE STORMS COULD BRIEFLY APPROACH STRONG OR EVEN REACH SEVERE LIMITS WITH STRONG GUSTY WINDS AND OR DAMAGING HAIL TO NICKEL SIZE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE REGION THROUGH 00Z. THUS FAR...MOST OF THE THE STORMS IN OUR AREA HAVE QUICKLY WEAKEN. THERE APPEARED TO BE AN INHIBITING CAP BUT THIS WILL EASILY BE BROKEN. THUS FAR...NOTHING REALLY ORGANIZED...JUST PULSE TYPE. DEWPOINTS HAVE CREPT UP INTO THE 60S AND TEMPERATURES APPROACHING 80 DEGREES. A SOUTH WIND IS FOUND IN THE HUDSON VALLEY WITH A MORE WSW FLOW TO THE WEST AND EVEN EAST OF THE HUDSON VALLEY. THERE MIGHT BE SOME CONVECTIVE INITIATION IN THE APEX OF THE MOHAWK/HUDSON VALLEY WITH THIS LOW LEVEL CONVERGENCE AHEAD OF THE DRY LINE WHICH AS OF 230 PM...AS LOCATED IN WESTERN NEW YORK. THIS BOUNDARY WILL CONTINUE TO SLOWLY MOVE EASTWARD WITH TIME. CONVECTIVE ACTIVITY WILL INCREASE DURING THE NEXT COUPLE OF HOURS. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL WANE QUICKLY WITH THE LOSS OF THE DIURNAL HEATING...AND SFC TROUGH SLIPPING THROUGH. THE SFC COLD FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850. THE BOUNDARY WILL BECOME STATIONARY NEAR THE FORECAST AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE MOIST GROUND FROM THE POTENTIAL AFTERNOON CONVECTION. WE LEFT SOME SLIGHT CHANCES OF SHOWERS SOUTH OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT PASSING. LOWS WILL CONTINUE TO BE WARM WITH LOWS IN THE LOWER 60S FROM THE CAPITAL REGION SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER TERRAIN. FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR RESEARCH IN JULY...ESPEC THIS JULY / CONTINUE TO SPIN NEAR THE UPPER PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH. NO REAL CLEAR FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY LOCATIONS MAY STAY WARM...HUMID...AND DRY DUE TO A LOW LEVEL CAP EVIDENT ON THE BUFKIT PROFILES FOR KALB/KPOU/KGFL. THE GFSMOS ACTUALLY GIVES KPOU 90F FOR A HIGH. WE THOUGHT THIS WAS OVER DONE STILL AND WE LOWERED THE MAVMOS VALUES ABOUT A CATEGORY WITH H850 TEMPS AROUND 12-15C FROM NW TO SE ACROSS THE FCST AREA. FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. WE INCREASED THE POPS TO LIKELY VALUES WITH DECENT AGREEMENT AMONG THE GFS/NAM/CAN GGEM/ECMWF. THE BEST H850 THETA-E ADVECTION WILL BE SOUTH AND EAST OF THE CAPITAL REGION TAPPING INTO PWAT VALUES APPROACHING 1.75. THE PERIODS OF SHOWERS WILL CONTINUE INTO SATURDAY...WITH PERHAPS ONLY SCATTERED ACTIVITY IN THE AFTERNOON. THE SHOWALTER VALUES STAY ABOVE 0C...WITH THE BEST LIFTED INDICES ONLY LOWER SLIGHTLY BELOW ZERO...SO WE JUST INCLUDED A SLIGHT CHANCE OF THUNDER IN THE AFTERNOON. A DRY SLOT POKING IN WITH THE SYSTEM MAY PRECLUDE ANY CONVECTION. OVERALL...IT LOOKS LIKE A COOL AND WET START TO THE WEEKEND WITH HIGHS ONLY IN THE 70S IN THE VALLEYS..AND MID 60S TO L70S OVER THE HILLS AND MTNS. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... MOST OF THIS PERIOD WILL BE RATHER MOIST WITH DEWPOINTS WELL INTO THE 60S AS A NEAR FULL LATITUDE TROUGH EVOLVES ACROSS EASTERN NOAM. THE POSITION OF THIS TROUGH CONTINUES TO RETROGRADE IN EACH MODEL RUN WITH ITS POSITION LINING UP WEST OF THE REGION. THIS WILL KEEP A PROLONGED SOUTHWEST FLOW OF MILD AND MOIST AIR THROUGH EARLY NEXT WEEK. TIMING OF INDIVIDUAL SHORT WAVES REMAINS RATHER PROBLEMATIC BUT CONFIDENCE IS INCREASING THAT IN THE WAKE OF COASTAL LOW FOR THE START OF THE WEEKEND...THAT SUBSIDENCE SHOULD REMAIN IN PLACE FOR A DRIER SECOND HALF OF THE WEEKEND THAT COULD LAST INTO MONDAY. ALTHOUGH...THE AFOREMENTIONED TROUGH AND ANY SHORT WAVE TRACKING NORTHWARD COULD TOUCH OFF A SHOWER OR THUNDERSTORM DURING DAYTIME HEATING. SO WE WILL RETAIN THE LOW CHANCE POPS FOR MONDAY AFTERNOON AND INCREASE THOSE POPS AS WE APPROACH TUESDAY-WEDNESDAY AS BASE OF THIS TOUGH LIFTS NORTHEAST AND POTENTIAL FOR ANOTHER COASTAL DEVELOPMENT COULD BRING ANOTHER ROUND OF SHOWERS/THUNDERSTORMS FOR THE MID WEEK PERIOD. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR AVERAGE WITH PRECIPITATION AT OR BELOW AVERAGE. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION... BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z. EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL DISIPATE EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN WEATHER PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG DEVELOPMENT WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION OCCURS AT EACH TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT KPOU AND KALB LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG AT KGFL. A RETURN TO VFR CONDITONS BY MID MORNING THROUGH THE END OF THE TAF PERIOD AT 18Z FRIDAY. SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON FRIDAY. OUTLOOK... FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH DAY. MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME. && .HYDROLOGY... THE RAINFALL FROM CONVECTION TODAY WILL HAVE LITTLE IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS. A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS OVER THE HOUSATONIC BASIN. EXPECT SOME MINOR WITHIN BANK RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && NEAR TERM...HWJIV
Hazardous weather outlook, Jul 16, 1:59 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 159 PM EDT THU JUL 16 2009 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-171800- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 159 PM EDT THU JUL 16 2009 ...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES... LITCHFIELD BERKSHIRE ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN WASHINGTON BENNINGTON WINDHAM WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 16, 2:54 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 254 PM EDT THU JUL 16 2009 NYZ032-033-038-161930- HAMILTON NY-NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY- 254 PM EDT THU JUL 16 2009 ...STRONG THUNDERSTORMS IN SOUTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK... SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK... THIS INCLUDES THE CITIES OF...LITTLE FALLS...ILION...HERKIMER... AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL... FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NORTHWOOD TO 7 MILES WEST OF FRANKFORT...OR ALONG A LINE EXTENDING FROM HINCKLEY TO UTICA...AND MOVING EAST AT 25 MPH. THUNDERSTORMS WILL BE NEAR... POLAND BY 300 PM EDT OHIO AND COLD BROOK BY 305 PM EDT NEWPORT...ILION AND FRANKFORT BY 310 PM EDT MOHAWK BY 315 PM EDT HERKIMER AND MIDDLEVILLE BY 320 PM EDT LITTLE FALLS BY 330 PM EDT BJF/NAS
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:00 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Herkimer, Montgomery | 60 min |
| Jul 16, 4:42 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Montgomery, Saratoga, Schenectady, Schoharie | 63 min |
| Jul 16, 5:19 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Rensselaer, Saratoga, Schenectady | 56 min |
| Jul 16, 5:32 PM EDT | Areal Flood Advisory | ALY | Albany, Rensselaer, Saratoga, Schenectady | 93 min |
| Jul 16, 6:11 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 64 min |
| Jul 16, 6:15 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 60 min |
| Jul 16, 6:27 PM EDT | Areal Flood Advisory | ALY | Albany, Columbia, Greene, Rensselaer | 101 min |
| Jul 16, 6:47 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Greene | 28 min |
| Jul 16, 6:55 PM EDT | Flash Flood Warning | ALY | Columbia | 110 min |
| Jul 16, 6:55 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 65 min |
| Jul 16, 6:59 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 61 min |
| Jul 16, 7:30 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 35 min |
| Jul 16, 7:39 PM EDT | Flash Flood Warning | ALY | Dutchess | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.